Mouth ulcers - side effects of Sulfasalazine?

Hello, I have been on sulfasalazine for 5 months and currently take 3000 mg a day and so far it worked well, I'm getting better slowly with no side effects.

For about a week I am having a mouth ulcer even I am using mouthwash (contains chlorhexidine) and tried Strepsils as well, it is just getting bigger and more painful:( Now it is about 1 cm and also I was unusually fatigued and felt dizzy today.

Is that possible, that these are side effects of the Sulfasalazine? Has anyone experienced similar symptoms while taking it?

Thank you,

EB xx

9 Replies

oldestnewest
  • Not had this problem with sulfasalazine but did get it with methotrexate at high dose.

  • Hello, I take sulfasalazine for years and suddenly had mouth ulcers 18 months ago. If I remember correctly I think it is mentioned as a side effect. I went to the doctor who suspected the start of Oral Lichen Planus, which turned out to be correct so not the same as you I think as you mention your ulcer is growing. I would suggest going to see a doctor just to get it checked out and he can give you the correct medication for it. I can't remember what I was prescribed for the ulcers( I had a few small ones on the inside of my lips) but I wouldn't carry on with any mouth wash. I was told to use a warm water with salt in it. I was a bit sceptical as I thought it would sting, but it doesn't and I even used it when I had a mouth biopsy for the lichen Planus. Certain toothpastes aren't good either if you have ulcers because they have SLS in them. Please see your doctor as early as possible though .

  • Hello barbieg, thank you for your response. I'm gonna see my gp next week, and until then I will try the water and salt solution. I used to have quite a few ulcers when I was at uni, probably caused by stress. Usually these old tricks worked (or I found herbal remedies good too), but this time it seems that I'll need something else.

  • i remembered when i was in the shower that i did have a couple of large ones that actually burst when i was brushing my teeth. it was scary for me as i had never had an ulcer before. i still take sulfasalazine and not had anymore problems, i use Comvita propalus [ive not spelt it correctly] toothpaste and have not had anymore problems. in fact my dentist was so shocked he wanted to know what i had been using. the OLP has gone and have not had a mouth ulcer since. im well aware it could just be a coincidence but i am happy. I still use the salt water twice a week as my dentist recommended. Good luck with your doctor.Barbieg.

  • Yes can be a problem talk to your RA Nurse

    BOB

  • Hey,

    Sorry to hear about mouth ulcers. I also experience mouth ulcers as part of RA symptoms. When I took Sulphasalazine they were no worse so I probably can't give you a definite

    What I can tell you though is salt water is absolutely the best thing along with bonjela. I get about five ulcers for three weeks of my me trial cycle (weird collatation I know). tomatoes are awful for ulcers so maybe avoid those.

    I also found tcp dabbed on ulcers helped.

    Good luck

  • I had mouth ulcers almost constantly from the start of DMARD therapy. None since I stopped the last DMARD and started the Biological Cimzia and no more mouth ulcers. What a relief! Google magic mouthwash - great relief from this. If they don't go away in the 10 day window when they should, see your doctor. Good luck.

  • Hi

    Just wondered if you had looked at the section on the NRAS website which looks at oral health - this item looks specifically at RA medications and the mouth nras.org.uk/ra-medication-a...

    Best wishes

    Lorraine

  • Hi Lorraine,

    Thank you very much for your response. Maybe it's better to make an appointment with my dentist then.

    EB:)

You may also like...